Hail, Oldham
- When
- August 18, 9:18 PM CST
- Where
- Oldham County, 1.32 mi ENE of Adrian
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.280, -102.660
Quarter size hail was reported in Adrian.
Severe thunderstorms brought large hail and damaging winds to mainly western portions of the Texas Panhandle on the evening of the 18th lasting into the early morning hours of the 19th. A line of thunderstorms moved across portions of Potter and Randall counties between 1:00 AM CDT and 3:00 AM CDT resulting in significant wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms brought large hail and damaging winds to mainly western portions of the Texas Panhandle on the evening of the 18th lasting into the early morning hours of the 19th. A line of thunderstorms moved across portions of Potter and Randall counties between 1:00 AM CDT and 3:00 AM CDT resulting in significant wind damage. The most significant winds occurred between Amarillo and Canyon and consisted of some damage to manufactured homes, power poles, and damage to vehicles from flying gravel and other debris. All of the evidence suggests that the damage occurred from straight line winds as high as 90 mph. Strong northeasterly winds after the storms passed reached 60 to 65 mph and resulted in some additional damage. These northeasterly winds behind the thunderstorms were likely associated with a wake low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:25 PM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 625 PM CDT TUE AUG 18 2015 .AVIATION... THE COMBINATION OF A POST FRONTAL ATMOSPHERE AND THE CHANCE FOR THUNDERSTORMS DURING THE OVERNIGHT HOURS WILL KEEP THE CONFIDENCE LOW FOR THIS TAF ISSUANCE. CURRENT THINKING IS THAT THE CONVECTION DEVELOPING OVER EASTERN NEW MEXICO WILL CONTINUE TO SLOWLY MOVE TO THE SOUTH AND EAST WITH TIME TO POSSIBLY REACH KDHT PRIOR TO 06Z TONIGHT. KAMA AND KGUY HAVE A CHANCE FOR THESE STORMS TO REACH THE TERMINALS AROUND THE 06Z HOUR AS WELL. AS THIS THREAT APPROACHES THE TERMINALS WE COULD ALSO SEE THE DEVELOPMENT OF POST FRONTAL STRATUS TO LOWER VISIBILITIES AND CEILINGS FOR EACH TERMINAL. THESE LOW CLOUDS LOOK TO PERSIST THROUGH THE MAJORITY OF THE SECOND HALF OF THIS TAF ISSUANCE WITH SOME IMPROVEMENT AFTER 21Z TOMORROW. SURFACE WINDS COULD TAKE ON A MORE EASTERLY COMPONENT THIS EVENING BEFORE RETURNING TO A MORE NORTHERLY DIRECTION AFTER 06Z. && .PREV DISCUSSION... /ISSUED 353 PM CDT TUE AUG 18 2015/ SHORT TERM... COLD FRONT ACROSS THE SOUTHERN TEXAS PANHANDLE WILL CONTINUE TO MOVE SOUTH THIS EVENING. A FEW THUNDERSTORMS MAY FORM ALONG THIS BOUNDARY IN THE SOUTHEAST TEXAS PANHANDLE...BUT BELIEVE THE BEST CHANCE OF RAIN WILL COME OVERNIGHT TONIGHT AS THE 700MB AND 500 MB SHORT WAVE TROUGHS MOVE ACROSS THE CENTRAL HIGH PLAINS. THE 700 MB FRONT WILL LIE JUST TO THE NORTH OF THE CWA OVERNIGHT. THIS FRONT MAY PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT...MAINLY ACROSS THE NORTHERN CWA. SOME OF THE STORMS WILL PROVIDE LOCALLY HEAVY RAINFALL. THERE MAY ALSO BE SOME ISOLATED HAIL AS THE STORMS WILL BE ELEVATED OVER THE COLD DOME. LOW CLOUDS SHOULD ALSO FILTER IN BEHIND THE FRONT OVERNIGHT. LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY. A MUCH COOLER DAY STILL LOOKS ON TRACK FOR WEDNESDAY IN THE POST- FRONTAL AIRMASS. SOME SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY LINGER INTO THE MORNING HOURS BEFORE ISENTROPIC LIFT /BEST SEEN ON THE 310K SURFACE/ WANES BY MIDDAY AS THE MID-LEVEL SHORTWAVE TROUGH AXIS PUSHES TO THE EAST. MORNING LOW AND MID CLOUDS ARE EXPECTED TO BREAK UP DURING THE AFTERNOON. DESPITE SOME RESULTANT AFTERNOON INSOLATION...CONTINUED COLD AIR ADVECTION THROUGH THE DAY AS SURFACE HIGH PRESSURE BUILDS SOUTH WILL LIKELY KEEP HIGH TEMPS IN THE LOWER TO MID 70S. LOWS WEDNESDAY NIGHT WILL BE REFRESHINGLY COOL AS WELL...DROPPING INTO THE LOW TO MID 50S AS THE 1015-1020MB SURFACE HIGH CONTINUES TO SINK SLOWLY SOUTHWARD. THE FLOW ALOFT WILL TURN QUASI-ZONAL THURSDAY AND FRIDAY...WITH RESULTANT CROSS-MOUNTAIN FLOW INDUCING LEE SURFACE TROUGHING...BRINGING A RETURN OF SOUTHERLY LOW-LEVEL FLOW. THIS WILL HELP TEMPS TO REBOUND FAIRLY QUICKLY...BACK INTO THE 80S THURSDAY AND TO NEAR 90F BY FRIDAY. A COUPLE OF WEAK SHORTWAVES TRANSLATING THROUGH THE PROGRESSIVE FLOW ALOFT WILL ALSO BRING A RETURN OF THUNDERSTORM CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR LOOK TO INCREASE TO SUFFICIENT LEVELS FRIDAY TO SUPPORT SOME STRONG TO POSSIBLY SEVERE CONVECTION. A STRONGER UPPER-LEVEL TROUGH WILL SLIDE EAST ACROSS THE NORTHERN PLAINS SATURDAY...SENDING THE NEXT COLD FRONT SOUTH THROUGH THE PANHANDLES SATURDAY NIGHT...AND BRINGING THE NEXT CHANCE FOR THUNDERSTORMS WITH IT. SOME QUESTIONS STILL REGARDING HOW QUICKLY THIS FRONT WILL PUSH SOUTH OF THE AREA...WITH IT POSSIBLY HANGING UP CLOSE ENOUGH TO THE SOUTHERN TX PANHANDLE TO SUPPORT SOME LINGERING LOW-END CONVECTIVE CHANCES. THE UPPER-LEVEL RIDGE IS EXPECTED TO REBUILD EARLY NEXT WEEK...LEADING TO WARM AND MAINLY DRY CONDITIONS. KB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/3
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 316 PM CDT TUE AUG 18 2015 OKZ001>003-TXZ001>020-191100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 316 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT...WITH LOCALLY HEAVY RAINFALL...GUSTY WINDS TO AROUND 50 MPH...AND SMALL HAIL THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME...THOUGH SOME STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1001 PM CDT TUE AUG 18 2015 OKZ003-TXZ004-005-190345- BEAVER OK-OCHILTREE TX-LIPSCOMB TX- 1001 PM CDT TUE AUG 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER... NORTHWESTERN LIPSCOMB AND EASTERN OCHILTREE COUNTIES UNTIL 1045 PM CDT... AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF WOLF CREEK PARK...OR 10 MILES SOUTH OF PERRYTON... MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PERRYTON...LIPSCOMB...BOOKER AND WOLF CREEK PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3610 10079 3628 10093 3658 10060 3622 10025 TIME...MOT...LOC 0301Z 238DEG 26KT 3625 10079 14
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1003 PM CDT TUE AUG 18 2015
TXZ006-190345-
HARTLEY TX-
1003 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY COUNTY UNTIL
1045 PM CDT...
AT 1002 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AMISTAD...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROMERO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3598 10304 3588 10261 3562 10289 3562 10298
3568 10304
TIME...MOT...LOC 0302Z 304DEG 27KT 3589 10309
14The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
19 thunderstorm wind, 8 hail. Local standard time, as filed.
Quarter size hail was reported in Adrian.
Tree limbs 4 to 5 inches in diameter were reported down in Adrian from thunderstorm winds.
Quarter size hail was reported in Perryton.
Quarter size hail was reported in Perryton.
Quarter size hail fell 6 miles east of Wolf Creek Park.
Quarter size hail was reported 3 miles west of Dawn.
Golf ball size hail was reported in Lefors.
Hail up to quarter size fell near the Oklahoma State line, 1 mile east-northeast of Higgins.
An 8 inch diameter tree and a 2 foot diameter partially dead tree were blown over along Highway 273.
Nickel size hail was reported in Valley De Oro.
The West Texas Mesonet located 3 miles west of Dozier measured a thunderstorm wind gust of 60 mph.
The roof was ripped off an empty mobile home 6 miles northwest of Canyon.
Large trees were blown down. Damage occurred to stables and fences.
Windows were blown out of at least 18 vehicles. Gravel and debris was found in the vehicles.
Power poles were snapped, a barn was destroyed, a fifth wheel RV was blown over, and a horse trailer was pushed into a truck. This occurred just southeast of Interstate 27 and Rockwell Road, approximately 4 miles north of Canyon.
A semi trailer was rolled 50 yard and a manufactured home was pushed off its blocks. This occurred near Mcafee Road and FM 1541, 2 miles west of Timbercreek Canyon.
Large metal carports and a garage building was lifted from anchors and rolled. Power poles were also broken. Structure were rolled back to the southwest due to strong northeast winds behind the squall line associated with a wake low event.
A 500 foot metal RV storage building was partially destroyed near Hester and Loop 335.
Power poles were reported down just east of Canyon. Trees were also blown down just north of Canyon. An RV trailer was flipped over just north of Canyon.
Tree limbs 6 inches in diameter were reported down 4 miles north of Amarillo.
Numerous large tree limbs up to 8 inches in diameter were snapped at Camp Don Harrington, 6 miles northeast of Canyon.
An empty tractor trailer was blown up on top of a 10 foot stack of equipment and was resting on its side. Fence damage was also reported. Clear window panels on a large steel building were blown out. This occurred 4 miles north of Canyon.
A detached garage was leveled, a swimming pool half full of water was flipped, and a swing set was blown across the yard.
A 64 mph wind gust was measured at the West Texas Mesonet located 3 miles north-northeast of Umbarger.
A wind gust of 58 mph was measured. A tree was blown down and several large branches were broken.
A 63 mph wind gust was measured by the KVII Schoolnet site located 2 miles northeast of Lake Tanglewood.
Tree limbs 3 to 4 inches in diamter were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600185, 600186, 600179, 600180, 600183, 600174, 600176, 600181, 600177, 600182, 600175, 600192, 600195, 600196, 600197, 600198, 600199, 600184, 600189, 600187, 600200, 600190, 600193, 600188, 600194, 600191, 600178.